Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 32, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 14, 1998, 9:27 PM CDT for Linn County, Kansas; Bates County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 14, 1998, 9:27 PM CDT (02:27 UTC)
- Expired
- Apr 14, 1998, 10:10 PM CDT
- In force
- 43 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Linn County, KS, Bates County, MO
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 4:15 PM CDT | Tornado Watch | SPC | 6 hr |
| Apr 14, 9:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 2148 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
341
WUUS1 KMCI 150230 RRA
SVRMCI
KSC107-MOC013-150310-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL KANSAS CITY MO
927 PM CDT TUE APR 14 1998
* SEVERE THUNDERSTORM WARNING FOR
SOUTHEASTERN LINN COUNTY IN KANSAS
BATES COUNTY IN MISSOURI
* UNTIL 1010 PM CDT
* SOME LOCATIONS AFFECTED
3 MILES NORTHWEST OF WORLAND AT 950 PM CDT
2 MILES WEST OF AMORET AT 1000 PM CDT
3 MILES NORTHWEST OF AMORET AT 1010 PM CDT
* AT 927 PM CDT A SEVERE THUNDERSTORM WAS REPORTED 6 MILES NORTH OF
PRESCOTT...MOVING NORTHEAST AT 10 MILES PER HOUR.
PEOPLE IN THE PATH OF THIS STORM CAN EXPECT GOLFBALL SIZE HAIL AND
WIND GUSTS UP TO 60 MPH.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
LAT...LON 3813 9407 3801 9468 3808 9480 3845 9443What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 2:55 PM CDT, 6 hours 32 minutes earlier.
Area forecast discussion, Apr 14, 2:55 PM CDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 255 PM CDT TUE APR 14 1998 CONVECTIVE POTENTIAL AT THE FOREFRONT THIS PKG. SPC FIRED FIRST SHOT INTO SE NEB/NCNTRL KS...AND EXPECT FURTHER CONVECTION ON DOWN THE DRYLINE TONIGHT. SEE SPSMCI FOR FURTHER DETAILS. FCST OUT THE REST OF THE PERIOD GETS A LITTLE DICIER. ETA FASTER THAN OTHER MDLS IN FLINGING SFC LOW THROUGH CWA...WITH NGM/AVN ALLOWING LOW TO DAWDLE OVER US. ATTM WL OPT FOR A BLEND OF ETA/AVN...WITH SLIGHTLY PROGRESSIVE MOVEMENT. MIDLVL INSTABILITY REMAINS DECENT THROUGH PD...OFFERING CHC TRW THROUGH 36H. MOS TEMPS NOT ALL THAT FAR APART AND FAIRLY REASONABLE. .EAX... MO...NONE KS...NONE JHV
In the hours before
Local storm report, Apr 14, 8:38 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
838 PM CDT TUE APR 14 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0826 PM AVENUE CITY MO TORNADO
04/14/98 ANDREW TORNADO REPORTED TO
SHERIFFLocal storm report, Apr 14, 8:38 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
838 PM CDT TUE APR 14 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0826 PM AVENUE CITY MO TORNADO
04/14/98 ANDREW TORNADO REPORTED TO
SHERIFFLocal storm report, Apr 14, 8:43 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
843 PM CDT TUE APR 14 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0832 PM BEAGLE KS .75 INCH HAIL
04/14/98 MIAMI DIME SIZE HAIL IN
SOUTHERN PART OF COUNTYLocal storm report, Apr 14, 8:43 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
843 PM CDT TUE APR 14 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0832 PM BEAGLE KS .75 INCH HAIL
04/14/98 MIAMI DIME SIZE HAIL IN
SOUTHERN PART OF COUNTYLocal storm report, Apr 14, 9:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
919 PM CDT TUE APR 14 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM SAN ANTONIO MO .88 INCH HAIL
04/14/98 BUCHANANLocal storm report, Apr 14, 9:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
919 PM CDT TUE APR 14 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM SAN ANTONIO MO .88 INCH HAIL
04/14/98 BUCHANANThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 9:53 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 62 min |
| Apr 14, 9:53 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 62 min |
| Apr 14, 10:52 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 33 min |
| Apr 14, 11:08 PM CDT | Tornado Warning | EAX | Linn, Miami | 22 min |
| Apr 15, 3:44 AM CDT | Severe Thunderstorm Warning | EAX | Linn | 51 min |
| Apr 14, 8:15 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 30 min |
| Apr 14, 8:23 PM CDT | Severe Thunderstorm Warning | EAX | Andrew | 32 min |
| Apr 14, 8:25 PM CDT | Flash Flood Warning | EAX | Andrew, Holt | 3 hr |
| Apr 14, 8:29 PM CDT | Tornado Warning | EAX | Andrew | 31 min |
| Apr 14, 8:58 PM CDT | Tornado Warning | EAX | DeKalb | 22 min |
| Apr 14, 9:06 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan | 29 min |
| Apr 14, 9:10 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, DeKalb | 30 min |
| Apr 14, 9:50 PM CDT | Flash Flood Warning | EAX | DeKalb | 3 hr |
| Apr 14, 10:12 PM CDT | Tornado Warning | EAX | Cass, Henry, Johnson | 48 min |
| Apr 14, 10:35 PM CDT | Tornado Warning | EAX | Nodaway | 30 min |
| Apr 14, 11:02 PM CDT | Severe Thunderstorm Warning | EAX | Pettis | 28 min |
| Apr 14, 11:26 PM CDT | Tornado Warning | EAX | Bates, Cass | 29 min |
| Apr 14, 11:53 PM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson | 47 min |
| Apr 15, 12:01 AM CDT | Severe Thunderstorm Warning | EAX | Gentry | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.